Flash Flood, Berkshire
- When
- August 13, 12:01 AM EST to 3:00 AM EST
- Where
- Berkshire County, Windsor
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Isolated thunderstorms developed across Berkshire County during the late evening hours of August 12. These were slow moving and prolific rainmakers.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Isolated thunderstorms developed across Berkshire County during the late evening hours of August 12. These were slow moving and prolific rainmakers. Flooding from excessive rainfall took place in the towns of Windsor and Dalton during the early morning hours of August 13. Route 9 was closed in Windsor due to water flowing across the road making it dangerous to negotiate. Weston Brook overflowed onto a trailer park along Wahconah Falls Road, forcing the evacuation of residents from that park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 12, 10:05 PM EST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 1105 PM EDT TUE AUG 12 2003 QUICK UPDATE TO ADD SCT SHWRS AND TSTMS TO THE OVERNIGHT PD AND TO DROP THE FLOOD WATCH WHICH EXPIRED AT 11 PM. STL SM TSTM ACTVTY ACRS BERKSHIRE CTY AT THIS HR BUT MOST OF TH EACTVTY IS DECRG. NO OTHER CHNGS PLANNED ATTM. ....PREVS DISC.... SORRY FOR BEING A BIT LATE ON THINGS...AND NOT RESPONDING ON 12 PLANET. LOTS OF TECHNICAL ISSUES GOING ON IN THIS OFFICE TODAY...PLUS MORE HEAVY RAINERS GOING ON. .DISC...FINALLY...THERE IS END TO THIS REALLY NASTY WEATHER PATTERN HE ETERNAL UPPER AIR TROUGH IS FINALLY BEGINNING TO BREAK DOWN...BUT NOT WITHOUT ONE MORE EVENING OF HEAVY RAINERS. TWO TROUGHS ARE THE FOCUSING MECHANISMS FOR THE DEVELOPMENT...ONE ACROSS OUR SOUTHERN ZONES...AND ANOTHER JUST NORTH OF OUR REGION. THE NORTHERN ONE...IS THE LEADING OF THE LONG AWAITED DRIER AIR. TDS ACROSS QUEBEC DROPPED MARKEDLY...AS LOW AS THE 40S IT WILL TAKE AWHILE BEFORE WE GET ANYWHERE NEAR THAT DRY. WE EXPECT THE ACTIVITY TO PEAK AROUND SUNSET...THEN SLOWLY DIE OFF THEREAFTER. WILL SPLIT THE TONIGHT PERIOD INTO TWO PERIODS...AND CONFINED THE ACTIVITY TO THE EVENING. (MAVS AND FWCS GIVE MOST OF OUR AREA > 30 POP THRESHOLD FOR THE ENTIRE EVENING PERIOD). WE WILL LEAVE THE FLOOD WATCH UP AS IS...AND LET IT EXPIRE AT 11 PM...UNLESS THE ACTIVITY SETTLES DOWN BEFORE THEN. TOMORROW...WE WILL STILL HAVE THE HUMIDITY AROUND...BUT SLOWLY THE COLUMN WILL DRY OUT AS THE NORTHERN TROUGH SHIFTS TO OUR SOUTH AND RUNS OUT OF SUPPORT. STILL...SURFACE BASED CAPES ARE HIGH (NARROW) AND WITH SOME SUBSIDENCE...A CAP WILL BEGIN TO FORM. WITH THE WET GROUND WILL KEEP A SLIGHT CHANCE GOING FOR THE AFTERNOON...BUT THE ACTIVITY SHOULD BE A LOT LESS THAN TODAY AND MORE PROGRESSIVE. BY THURSDAY INTO FRIDAY...THE TROUGH RETROGRADES INTO A CUTOFF TO OUR SOUTHWEST...AND A RIDGE BUILDS OVERHEAD. NOW...IT WILL GET RATHER HOT...BUT NOT AS HUMID. WE SHOULD BE CAPPED PRETTY FIRMLY. HOWEVER...AGAIN WITH THE MOIST GROUND...WOULD NOT BE SURPRISED IF AN ISOLATED SHOWER OR STORM POPS UP BUT BELIEVE RIGHT NOW THE CHANCES OF THAT HAPPENING ARE < 20 AND NOT ENOUGH TO WORTH MENTION. .EXTENDED...THE MODELS HAVE FINALLY COME AROUND AND THE GFS IS PRETTY MUCH ON BOARD WITH THE OLD EUROPEAN. THEY BOTH TAKE THE NEXT UPSTREAM TROUGH AND MOVE IT QUICKLY TO OUR EAST...AS ANOTHER TROUGH DROPS EAST...BUT MUCH FURTHER EAST THAN THE ONE THAT HAS PLAGUED US FOR THE PAST 11 DAYS. LOOKS AS IF WE WILL BE ON THE ANTICYLONIC SIDE OF IT...WITH A FRESH CANADIAN HIGH BUILDING IN ON SATURDAY. THE COLD FRONT LOOKS TO GO THROUGH FRIDAY NIGHT. BY CROSSING AT NIGHT THIS SHOULD MINIMIZE ANY CONVECTION. ALSO...THE ONLY UPPER AIR SUPPORT (WEAK AT THAT) IS ACROSS OUR NORTHERN ZONES SO WILL KEEP CHC IN THOSE ZONES ONLY. A WEAK SHORT WAVE LOOKS TO MOVE BEHIND THE FRONT ON SATURDAY. WITH A NW FLOW...WILL THROW A CHANCE OF SHOWERS AGAIN TO MY NORTH DURING THE AFTERNOON. SUNDAY LOOKS REALLY NICE FROM THIS VANTAGE POINT...LOW HUMIDITY AND COMFORTABLE TEMPS. ANOTHER FAST MOVING COLD FRONT MIGHT BRING SOME SHOWERS MONDAY...BUT IT SHOULD MOVE ALONG...AS ANOTHER CANADIAN HIGH BUILDS IN BEHIND THAT FOR MIDWEEK. .HYDROLOGICAL DISCUSSION...MORE HEAVY RAINERS IN STORE FOR THIS EVENING. HEAVY RAIN IN CENTRAL HAMILTON AND SOME MORE ACROSS VERMONT. SAME OLD DEAL...MOST AREAS WILL NOT RECEIVE THAT MUCH RAIN...BUT A FEW SPOTS COULD HAVE LOCALIZED FLOODING. THE SHOWERS HAVE NOT BEEN A LONG LASTING AS YESTERDAY AND SO FAR HAS LEFT BEFORE DOING ANY SUBSTANTIAL FLOODING. AFTER THIS EVENING...THE THREAT OF FLASH FLOODING WILL BEGIN TO DIMINISH. ONLY WIDELY SCATTERED ACTIVITY EXPECTED ON WEDNESDAY...AND ISOLATED (AT MOST) THURSDAY AND FRIDAY. THE WEEKEND LOOKS MAINLY RAINFREE...SO FINALLY WE CAN DRY OUT .ALY...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA THIS AFTERNOON AND EVENING. HWJIV
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-121045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 415 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...A FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING. LOCALLY VERY HEAVY RAINFALL MAY CAUSE FLOODING. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
NYZ040-122330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 701 PM EDT TUE AUG 12 2003 ...STRONG THUNDERSTORMS IN MONTGOMERY COUNTY... AT 701 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FULTONVILLE TO 2 MILES WEST OF AMES...OR ALONG A LINE EXTENDING FROM FONDA TO 6 MILES SOUTHWEST OF CANAJOHARIE...MOVING SOUTHEAST AT 20 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND TORRENTIAL RAIN...WILL BE NEAR... GLEN AT 710 PM EDT...MINAVILLE AND CHARLESTON FOUR CORNERS AT 720 PM EDT. DOPPLER RADAR ESTIMATES THAT UP TO 2 INCHES OF RAIN HAS FALLEN IN PORTIONS OF WESTERN MONTGOMERY COUNTY WITH THIS STORM. THIS RAIN COULD CAUSE PONDING OF WATER...AND FLOODING IN POOR DRAINAGE AREAS.
NYZ040-048>050-130015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 747 PM EDT TUE AUG 12 2003 ...STRONG THUNDERSTORMS IN MONTGOMERY...SCHENECTADY AND SARATOGA COUNTIES... AT 747 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAGAMAN TO 5 MILES SOUTHWEST OF MINAVILLE...OR 3 MILES NORTHEAST OF AMSTERDAM...MOVING SOUTHEAST AT 20 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... GLENVILLE AT 755 PM EDT... CHARLTON AND PATTERSONVILLE AT 800 PM EDT... ROTTERDAM JUNCTION AND DELANSON AT 805 PM EDT... DUANESBURG AT 810 PM EDT... SCOTIA AND ROTTERDAM AT 815 PM EDT... OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE ALPLAUS...EAST GLENVILLE...FORT JOHNSON...GALWAY...GLEN...HAGAMAN...MARIAVILLE...MINAVILLE NISKAYUNA AND THE CITY OF SCHENECTADY THROUGH 815 PM EDT. DOPPLER ESTIMATED RAINFALL WITH THESE STORMS IS UP TO 3 INCHES AND COULD RESULT IN FLOODING...ESPECIALLY IN URBAN AREA. A FLASH FLOOD WARNING REMAIN IN EFFECT FOR MONTGOMERY COUNTY.
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0857PM TUE AUG 12 2003
GMSO WLSR QTRF QHQT APTS WAPT
03263 FILE 28 MONTGOMERY CO SO FONDA NY0280000 AUG 12-03
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
ROAD FLOODING
COUNTY(S) AFFECTED: MONTGOMERY
CHECK ONE OR MORE AS APPROPRIATE:
(X) - ROAD FLOODING
(X) - ROADSIDE CULVERTS FLOODING
(X) - STORM SEWERS BACKING UP CAUSING LOCAL URBAN FLOODING
(X) - WATER COLLECTING IN LOW LYING UNDERPASSES
(X) - OTHER
LOCATION: TOWNS OF CANAJOHARIE PALATINE AND MINDEN
DATE AND TIME CONDITION STARTED: 630PM ON AUG 12 03
NEAREST TOWN/CITY:
REMARKS: STATE OF EMERGENCY BEING DECLARED IN THOSE TOWNSHIPS DUE TO FLOODING
AND CONDITIONS NO TRAVEL WILL BE ALLOWED EXCEPT EMERGENCY VEHICLES
AUTH PHONE #: 518 853-5500
AUTH EOC DIRECTOR GARY NESTLE
OPER - SPAULDING,AMANDA M 2056NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP G 0944PM TUE AUG 12 2003 #1 0000001 000 GFON WLSR QHQT GHQT GADM AP30 00713 FILE 28 SP FONDA NY1280100 AUG 12-03 TO ATTN SP LOUDONVILLE SEVERE WEATHER (HEAVY RAIN) HAS RESULTED IN LOCALIZED FLOODING IN WESTERN MONTGOMERY COUNTY. TYHE FOLLOWING STATE HIGHWAYS ARE CLOSED UNTIL THE WATER RECEDES: ST-5 VILLAGE OF NELLISTON ST-163 TOWN OF CANAJOHARIE ST-10 NEAR THE SCHOHARIE CO LINE AUTH SENT SGT MICHAEL W LAIR OPER - LAIR,MICHAEL W 2144
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1008 PM EDT TUE AUG 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM CANAJOHARIE NY FLOODING
08/12/03 MONTGOMERY ROADS FLOODED BETWEEN 630
AND 800 PMNYZ054-VTZ013-130245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1013 PM EDT TUE AUG 12 2003 ...A STRONG THUNDERSTORM IN BENNINGTON AND RENSSELAER COUNTIES... AT 1013 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF AVERILL PARK...OR 11 MILES SOUTHEAST OF TROY... MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS POSSIBLY IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...CHERRYPLAIN AT 1020 PM EDT...BERLIN AND GRAFTON AT 1025 PM EDT...PETERSBURG AND BABCOCK LAKE AT 1035 PM EDT...NORTH POWNAL AND POWNAL AT 1045 PM EDT. RAINFALL RATES COULD APPROACH AN INCH WITH THIS STORM.
The Albany radar (KENX), 74 km away, was scanning. The volume nearest the first event began at 05:01 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332895, 5333598.